Mississippi, 2007

Hail and Damaging Winds in Mississippi, June 15, 2007

June 15, 2007 · NWS JAN · 6 events in 5 counties and zones

Typical scattered afternoon thunderstorms developed across the region, mainly across portions of Northeast Mississippi, and produced some severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Typical scattered afternoon thunderstorms developed across the region, mainly across portions of Northeast Mississippi, and produced some severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 15, 9:30 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 9:30 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT FRI JUN 15 2007

.DISCUSSION...
QUITE A COMPLICATED FORECAST PICTURE ACROSS THE REGION TODAY AND
INTO TONIGHT ACROSS THE ARKLAMISS.

OUR REGION SITS IN BETWEEN A RELATIVELY WEAK CLOSED LOW TO OUR WEST
WITH THE BACKSIDE OF AN UPPER TROUGH HANGING OUT TO THE EAST. THAT
LEAVES UPPER FLOW OVER THE REGION RATHER WEAK AND CHAOTIC.
PRECIP-WISE...A ROGUE THUNDERSTORM CLUSTER THAT BROUGHT SOME
BENEFICIAL RAINS TO PORTIONS OF EAST-CENTRAL MS LAST NIGHT IS
QUICKLY FALLING APART WITH A LARGER AND MORE ROBUST HEAVY RAIN AND
STORM COMPLEX HOLDING ITS OWN OVER PORTIONS OF NORTHERN LA AND
SOUTHERN AR JUST WEST OF MY CWA BOUNDARIES. EXPECT LOTS OF
CONVECTIVE DEBRIS AROUND NOW TO LIMIT HEATING OVER THE REGION
THROUGH AT LEAST MIDDAY WITH A CONTINUED INFLUX OF CONVECTIVE DEBRIS
CONTINUING TO LIMIT WARMING THROUGH THE AFTERNOON ACROSS AT LEAST
NORTHWEST ZONES. MORNING SOUNDING SUGGESTS TEMPERATURES SOMEWHAT
COOLER THAN YESTERDAY EVEN IF LOTS OF SUNSHINE MADE ITS WAY TO THE
SURFACE. GIVEN THE FACT OF LIMITED INSOLATION IN MANY
AREAS...TEMPERATURE EXPECTATIONS WILL BE REDUCED FURTHER. SINCE
PREVIOUS FORECAST WAS QUITE A BIT ABOVE GUIDANCE IN THAT REGARD FOR
TODAY...IVE HAD TO CUT BACK ON TODAYS HIGHS CONSIDERABLY IN SOME
CASES. EXPECT MAXES GENERALLY RANGING FROM THE UPPER 80S TO LOWER
90S...ALTHOUGH AN ISOLATED MID 90S READING IS NOT OUT OF THE
QUESTION IN LOCATIONS THAT MANAGE TO GET A LOT OF SUN THROUGH THIS
AFTERNOON.

NEGOTIATING PRECIP CHANCES IS A LITTLE TRICKIER. MASS FIELDS WOULD
SUGGEST A DECENT COVERAGE OF CONVECTION FOR THE REGION THIS
AFTERNOON IF MOISTURE FIELDS AND HEATING WERE BETTER.
HOWEVER...GIVEN LIMITED DESTABILIZATION POTENTIAL IT IS HARD TO
THINK THAT GREATER THAN ISOLATED COVERAGE WILL OCCUR IN MOST SPOTS
LATER THIS AFTERNOON. THE EXCEPTION TO THIS IN NORTHWEST AND WESTERN
ZONES...NEARER THE COMPLEX OF ONGOING STORMS IN NORTH LA/SOUTH AR.
EXPECT CONVERGENT LOW LEVEL FLOW FEEDING INTO THIS COMPLEX TO
GENERATE SHOWERS/STORMS OVER SOUTHWEST ZONES THIS AFTERNOON WITH A
MIX OF STRATIFORM CONVECTIVE DEBRIS AND ISOLATED THUNDERSTORMS
SPILLING EAST INTO FAR NORTHWEST ZONES THROUGH THE LATTER PART OF
THE DAY. POPS WERE ADJUSTED TO MEET THIS THINKING...BUT PREVIOUS
FORECAST WAS NOT CHANGED GREATLY.

QUESTION MARK OF PRECIP IS EVEN LARGER TONIGHT WITH THE GFS
SUGGESTING SOME SORT OF RAIN/STORM COMPLEX DEVELOPING OVER NORTHERN
ZONES IN RESPONSE TO A STRENGTHENING LOW LEVEL JET. NOT SURE AT THIS
POINT HOW VALID THIS PROGNOSIS IS...BUT THERE IS AT LEAST SOME
POTENTIAL THAT THIS WILL OCCUR. TWEAKED TONIGHTS POPS SOME TOWARD
THIS THINKING...BUT MORE ADJUSTMENTS WILL LIKELY BE MADE FOR THE
AFTERNOON PACKAGE. /BB/

&&

.AVIATION...
EXPECT MOSTLY VFR CONDITIONS THIS AFTERNOON THROUGH
TONIGHT...ALTHOUGH MVFR CONDITIONS ARE POSSIBLE IN GENERALLY
ISOLATED AREAS OF PRECIP DURING THIS TIME. THE BEST POTENTIAL FOR
PRECIP WILL BE ACROSS NORTHERN MS...NORTHEAST LA AND EXTREME
SOUTHEAST AR. OTHERWISE...ANTICIPATE GENERALLY LIGHT SOUTH WINDS IN
MOST AREAS. FOG AND LOW CLOUD POTENTIAL TONIGHT IS NOT VERY
HIGH...BUT IS NOT OUT OF THE QUESTION. LATER FORECAST WILL REFINE
THIS POTENTIAL. /BB/

&&

.PREVIOUS DISCUSSION...SHORT TERM(TODAY THROUGH SATURDAY)... LATEST
SATELLITE IMAGERY SHOWS THE REGION BETWEEN A CLOSED UPPER LOW OVER
THE SOUTHERN PLAINS AND A UPPER TROUGH OFF THE EASTERN SEABOARD...
WHICH PUT THE REGION IN A SHEAR ZONE. LOW LEVEL FLOW WAS DEVELOPING
ACROSS THE REGION...WHILE THE SURFACE LIGHT AND VARIABLE FLOW WAS
NOTED.

FOR TODAY...WE WILL GET SOME DESCENT LAPSE RATES WITH MIDLEVEL TEMPS
OF -9 TO -10C WITH A SERIES OF MIDLEVEL WEAK DISTURBANCES COMING
FROM THE NORTH. THE MODELS SHOWS SOME ISOLATED CONVECTION DEVELOPING
ACROSS THE REGION...MAINLY ALONG AND WEST OF THE MS RIVER. LOOKING
AT SOME OTHER INDICES VERTICAL TOTALS WILL BE IN THE UPPER 20S...LI
AROUND -4 TO -7...AND SHOWALTER INDEX -1 TO -2....AND K-INDEX LOW TO
MIDDLE 30S. THE MID TO UPPER LEVEL FLOW WILL BE RATHER WEAK. THE 850
THETA RIDGE WILL BE ACROSS THE WESTERN PORTION OF THE REGION.
PRECIPITABLE WATER WILL RANGE FROM 1.3 EAST TO NEAR 2.00 INCHES WEST.
SO WILL PUT THE BEST SCATTERED POPS ACROSS SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA WITH MORE ISOLATED POPS AS WE GO EAST. SPC HAS
PUT A 5 PERCENT CONTOUR FOR POSSIBLE HAIL ACROSS THE REGION FOR
TODAY. SO WITH THIS IN MIND WE MAY GET A FEW STRONG STORMS ACROSS THE
REGION. WILL CONTINUE THE CURRENT TEXT VERSION IN THE HWO AND NOT
MENTION A FEW SEVERE POSSIBLE. THE LOW LEVEL FLOW WILL BE LIGHT OUT
OF THE SOUTHEAST...WHICH WILL LIMIT IT TO ISOLATED CONVECTIVE SHOWER
COVERAGE ACROSS MOST THE REGION...EAST OF THE MS RIVER. AS FAR AS
TEMPS ARE CONCERN MADE SLIGHT ADJUSTMENTS TO GUIDANCE ...WILL GO FOR
HIGHS MAINLY IN THE LOWER TO MIDDLE 90S... WHICH IS A FEW CATEGORIES
ABOVE GUIDANCE. GUIDANCE HAS BEEN UNDERESTIMATING HIGH TEMPS FOR THE
LAST FEW DAYS. FOR POPS MADE A SLIGHT UPWARD ADJUSTMENT TO GUIDANCE
ACROSS AREAS EAST OF THE MS RIVER.

FOR TONIGHT THE SHEAR ZONE WILL CONTINUE ACROSS THE REGION.
WILL PUT THE BEST LOW POPS ACROSS THE AREAS ALONG AND WEST OF THE MS
RIVER WITH LOWER POPS TO THE EAST. WILL MAINTAIN POPS THROUGH THE
NIGHT...SINCE WE ARE HAVING SOME ISOLATED ACTIVITY AFTER MIDNIGHT.
MADE A SLIGHT UPWARD ADJUSTMENT TO MODEL POPS.  DO NOT EXPECT ANY
ISOLATED STRONG STORMS AFTER SUNSET AS WE LOSE THE HEAT OF THE DAY.
LOW LEVEL DRY AIR WILL CONTINUE ACROSS THE REGION FROM THE NORTHEAST
WITH LOWS RANGING FROM THE MIDDLE TO UPPER 60S.

FOR SATURDAY...WE WILL GET ANOTHER ROUND OF LOW LEVEL INSTABILITY AS
WAS NOTED FOR TODAY IN THE SHEAR ZONE...BUT THE LOW TO MID LEVEL
FLOW WILL CONTINUE TO BE WEAK. PRECIPITABLE WATER WILL RANGE FROM
1.9 INCHES WEST TO 1.3 INCHES EAST. SO WILL KEEP THE BEST LOW LEVEL
POPS IN THE WEST AND LOWER POPS ELSEWHERE. AS FAR AS POPS IS CONCERN
WENT A LITTLE HIGHER THAN GUIDANCE...ESPECIALLY OVER CENTRAL
MISSISSIPPI. MADE SLIGHT UPWARD ADJUSTMENTS TO GUIDANCE
TEMPS...WHICH SPELLS ANOTHER DAY IN THE LOWER TO MIDDLE 90S./17/

LONG TERM(SATURDAY NIGHT THROUGH FRIDAY)...CUTOFF MID LEVEL LOW IN N
TX BEGINS MOVING E ON SUNDAY WITH INCREASING LOW LEVEL SLY WINDS
ACROSS THE LOWER MS VALLEY. LOOK FOR A FARTHER INLAND PUSH OF SEA
BREEZE ACTIVITY SUNDAY AFTERNOON UNDER THE NW-SE MID-UPPER SHEAR
AXIS. ADDITIONAL MOISTURE WILL BE INJECTED INTO THE SYSTEM ON MONDAY
WITH SURFACE DEWPOINTS TOPPING 70F AS A WEAKENING MID LEVEL LOW MOVES
INTO SRN AR AND 20M 500MB HEIGHT FALLS SWEEP INTO OUR REGION. PWATS
RISE TO NEAR 1.7 INCHES MONDAY NIGHT AND EXCEED 2.1 INCHES FOR
TUESDAY FOR MOST OF OUR CWFA. GFS AND ENSEMBLE MEANS STILL BRINGING
A SURFACE COLD FRONT SEWD ACROSS THE CWFA LATE TUESDAY OR TUESDAY
NIGHT WITH 1500-2500 J/KG MLCAPES IN A 850MB THETA E AXIS OF 340K+.
K INDEXES PROGGED TO REACH 36-38 ALONG WITH WIDESPREAD QPF GENERALLY
TOTALING ABOUT ONE HALF INCH.

HIGH TEMPERATURES LEAN TOWARD HIGHEST OF ENSEMBLE MEMBERS WHILE LOWS
WILL BE NEAR MEX MOS MINIMUMS MOST OF NEXT WEEK. STAYED CLOSE TO MEX
MOS ON TUESDAY WITH POPS BUMPED UP ABOUT 10 PERCENT.
OVERALL...ENSEMBLE MEMBERS REMAIN WITHIN 3-4F OF EACH OTHER YIELDING
YET ANOTHER HIGH CONFIDENCE TEMPERATURE REGIME FORECAST PACKAGE.

ONCE THE TUESDAY SYSTEM PASSES THROUGH BY EARLY WEDNESDAY...WE SHOULD
SEE ABOUT ONE DAY WORTH OF SOMEWHAT COOLER AIR(NEAR CLIMO) ALONG WITH
A RETURN TO A DRY AIRMASS FOR THE END OF NEXT WEEK. WARMING
CONDITIONS SHOULD KICK IN JUST IN TIME FOR THE FIRST OFFICIAL
WEEKEND OF SUMMER NEXT FRIDAY AS A LARGE UPPER RIDGE BUILDS ACROSS
THE SRN PLAINS TOWARD THE TN VALLEY./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  67  93  69 /  20  21  15   5
MERIDIAN      91  64  93  68 /  17  16  12   5
VICKSBURG     89  68  93  69 /  36  37  24   7
HATTIESBURG   93  67  93  67 /  16  15  14  10
NATCHEZ       88  68  93  68 /  39  34  30  12
GREENVILLE    88  68  95  69 /  35  42  24   7
GREENWOOD     90  70  93  70 /  23  34  16   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jun 15, 2:19 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
319 AM CDT FRI JUN 15 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
319 AM CDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS TO 45 MPH IN ADDITION TO FREQUENT LIGHTNING STRIKES AND SMALL
HAIL THROUGH EARLY THIS EVENING. SEVERE WEATHER IS GENERALLY NOT
ANTICIPATED DUE TO RATHER LIMITED ATMOSPHERIC INSTABILITY AND WEAK
JET DYNAMICS. CHANCES OF EXPERIENCING AN INTENSE STORM DURING THIS
TIME WILL BE GREATEST ACROSS SOUTHERN MISSISSIPPI AND AREAS OF
NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS ALONG AND WEST OF
THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THURSDAY JUNE 21ST.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

The radar

The Columbus AFB radar (KGWX), 138 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grenada

When
June 15, 12:40 PM CST to 12:45 PM CST
Where
Grenada County, Grenada to 1 mi S of Grenada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.780, -89.820

Hail, Montgomery

When
June 15, 12:51 PM CST to 12:55 PM CST
Where
Montgomery County, 9 mi N of Kilmichael
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.560, -89.580

Thunderstorm Wind, Lowndes

When
June 15, 1:00 PM CST
Where
Lowndes County, Columbus
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.500, -88.430

A microburst occurred on the western side of Columbus and knocked down 12 trees. One of these trees fell on a house causing damage.

Hail, Webster

When
June 15, 1:27 PM CST to 1:30 PM CST
Where
Webster County, 2.5 mi NNW of Mathiston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.563, -89.137

Thunderstorm Wind, Webster

When
June 15, 1:50 PM CST
Where
Webster County, 0.9 mi NW of Mathiston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.539, -89.131

A few trees were blown down along Highway 82, across from the New Mart Convenient Store.

Thunderstorm Wind, Hinds

When
June 15, 7:05 PM CST
Where
Hinds County, Byram
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.180, -90.250

A couple of trees were blown down with one crushing a pickup truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38139, 38140, 38142, 38144, 38143, 38145.